MGM Attorneys
Call For A Free Consultation
X

DENIED
BUSINESS
INTERRUPTION
COVERAGE?

MGM Attorneys
  1. Home
  2.  » 
  3. Uncategorized
  4.  » Can you overdose on an anesthetic?

Can you overdose on an anesthetic?

Different types of anesthetics are used for different medical procedures, whether they are localized or a general (full-body) medication. These are so common that you can have them in everything from heart surgery to LASIK to wisdom teeth removal.

As helpful as these are, allowing people to avoid the pain and discomfort that would otherwise come with surgery, do they carry any risks? If your medical team makes a mistake, could you actually overdose on an anesthetic?

The risks of anesthetics

It is possible. It can happen with both local and general anesthetics. In the worst possible cases, it can be fatal. In more mild cases, it can lead to things like:

  • Twitching
  • Dizziness
  • Slurred speech
  • Confusion
  • Seizures
  • Respiratory arrest

As you can see, some of these symptoms are incredibly dangerous, even when you survive this type of medication mistake. They could lead to long-lasting issues and even a disability. For instance, respiratory issues that deprive your brain of the oxygen it needs could lead to severe brain damage, even when doctors get you breathing again.

It’s important to note that, while this could happen to anyone, it’s especially a risk for children. They are smaller, they weigh less, and they have less developed physical systems, so the medications can hit them harder than adults and it’s easier for them to OD.

After a medical error

A trained medical professional should be in charge of giving you the anesthetic and monitoring you while it is in use. If this person makes a mistake that causes harm, you need to know what legal options you have to seek compensation.

FindLaw Network